Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 23, 2007, 9:14 PM CDT for Morris County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 9:14 PM CDT (02:14 UTC)
- Expired
- May 24, 2007, 1:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:32 PM CDT | FLASH FLOOD | 1 W Wilsey, KS | FIVE INCHES OF WATER FLOWING OVER ROAD NEAR 1900 ROAD AND 56 HIGHWAY. 1900 ROAD UNDERWATER FOR ABOUT A HALF MILE SOUTH OF THIS AREA. |
| May 23, 10:33 PM CDT | FLASH FLOOD | 4 E Wilsey, KS | WATER OVER ROAD AT 1400 ROAD AND 56. WATER OVER ROAD AT VARIOUS SPOTS WEST ON 56 TO 2100 ROAD. ESTIMATED TWO FEET OF WATER OVER V ROAD NEAR 1500 ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 240216
FFWTOP
KSC127-240615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 115 AM CDT
* AT 910 PM CDT...A TRAINED STORM SPOTTER REPORTED WATER OVER A
COUNTY ROAD NEAR WILSEY. DOPPLER RADAR INDICATES THAT THAT 2 TO 3
INCHES OF RAIN HAS FALLEN THROUGH CENTRAL MORRIS COUNTY...AND
THUNDERSTORMS WILL CONTINUE TO TRAIN OVER THIS AREA FOR THE NEXT FEW
HOURS.
* LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE LAKE...
WILSEY...
WHITE CITY...
PARKERVILLE...
DWIGHT...
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3851 9686 3851 9652 3886 9649 3886 9671
3871 9680
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 23, 5:04 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 23, 5:04 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 504 PM CDT WED MAY 23 2007 .DISCUSSION... TONIGHT AND THURSDAY...BIGGEST THREAT BEYOND SVR THIS EVENING IS THE POTENTIAL FOR HEAVY RAIN. ALL SIGNS POINT TO THIS INCLUDING HIGH PRECIPITABLE WATER VALUES BETWEEN 150 AND 200% OF NORMAL, INFLOW TO SFC FNT, APPCH OF STG UPPER SYSTEM FROM THE SOUTHWEST AND POTENTIAL TRAINING OF ECHOES OVER WATCH AREA. ONLY CONCERN IS WHETHER PRECURSOR SEVERE WEATHER AND ANY COLD POOL OUTFLOWS MAY SHIFT AXIS OF HEAVIEST RAIN FURTHER SOUTHEAST LATER TONIGHT. EVENING SHIFT WILL NEED TO WATCH THIS AND MAY NEED TO ADJUST WATCH AREA ACCORDINGLY. AM FOLLOWING GFS ON FRONTAL PASSAGE ON THURSDAY AND THIS SHOULD BRING AN END TO PCPN MOST OF AREA BY AFTN. SOME QUESTION ON LINGERING PCPN SERN CWA BUT HAVE TRIED TO BLEND FCST WITH NEIGHBORS SINCE IS A BIT UNCLEAR JUST WHERE ENOUGH LIFT WILL BRING RESIDUAL SHOWERS YET LATE TMRW AFTN. TEMPERATURES SHOULD RECOVER A BIT ON THURSDAY...COULD BE EVEN WARMER OVER NORTHWEST CWA IF ENOUGH SOLAR INSOLATION OCCURS BEHIND PRECIPITATION AREA. SK CONCERNS FOR THURSDAY NIGHT INTO FRIDAY IS EXTENT FRONT WILL GET PUSHED TO THE SOUTH AS THE UPPER WAVE AND ITS LIFT EJECTS TO THE NORTHEAST. NAM LINGERS SOME PRECIP CHANCES ALONG AND A LITTLE BEHIND THE FRONT INTO THE EVENING HOURS THURSDAY...WHILE THE GFS PUSHES PRECIP SOUTH AND EAST. AFTER COORDINATION...HAVE LEFT SOME LOW POPS FOR THE SOUTHEAST CORNER COUNTIES FOR THURSDAY EVENING AND FRIDAY MORNING. LOWS FRIDAY MORNING FROM THE UPPER 40S NORTH TO LOWER 50S SOUTH. FOR FRIDAY AFTERNOON...FRONTAL BOUNDARY STALLS TO THE SOUTH. WITH SOME FOCUS FOR CONVERGENCE AND FLOW ALOFT IN WAKE OF DEPARTING SHORTWAVE TURNS WEST TO SOUTHWESTERLY...AND HINTS OF WEAK EMBEDDED SHORTWAVE ENERGY ALONG WITH SOME INSTABILITY FOR THE AFTERNOON...HAVE KEPT SOME LOW CHANCE POPS OVER THE SOUTHERN COUNTIES. HIGHS FRIDAY GENERALLY IN THE MIDDLE 70S. PRECIPITATION CHANCES INCREASE ACROSS THE CWA OVER THE WEEKEND AGAIN AS A NORTHERN STREAM SHORTWAVE PUSHES ACROSS THE AREA. LIFT FROM THIS FEATURE AND RESIDUAL MOISTURE/INSTABILITY ALONG OLD FRONTAL BOUNDARY ALL CONTRIBUTE TO PRECIPITATION CHANCES IN THE 30 TO 50 PERCENT RANGE WITH THE BETTER CHANCES DURING THE DAY SATURDAY. PRECIPITATION CHANCE LINGER INTO SUNDAY BUT SHOULD BE MAINLY IN THE MORNING. HIGHS OVER THE WEEKEND IN THE MID TO UPPER 70S. THE MEMORIAL DAY INTO WEDNESDAY FORECAST UNFORTUNATELY CONTINUES THE ABOVE PATTERN WITH MODELS HINTING OF SEVERAL SHORTWAVES MOVING ACROSS THE AREA...COMBINED WITH SOMEWHAT MOIST AND UNSTABLE SURFACE CONDITIONS. BETTER CHANCES FOR PRECIP AT THIS TIME APPEAR MONDAY NIGHT INTO TUESDAY NIGHT. HIGHS MONDAY AND TUESDAY IN THE LOWER TO MIDDLE 80S. FLOW TURNS MORE NORTHWESTERLY TUESDAY NIGHT INTO WEDNESDAY WITH SOME THICKNESS COOLING. HAVE HIGHS WEDNESDAY IN THE IN THE UPPER 70S TO LOWER 80S. PF && .AVIATION... CONVECTION ACROSS NE KANSAS THE PRIMARY CHALLENGE FOR 18Z TAFS. SHOWERS AND THUNDERSTORMS EXPECTED ALONG A BOUNDARY STRETCHING NE TO SW JUST TO THE EAST OF MHK. VCTS AT MHK THROUGH THE AFTERNOON...WITH -TSRA BEGINNING EARLY THIS EVENING. SIMILAR AT TOP AND FOE...THOUGH A BIT LATER WITH TIMING AND LESSER COVERAGE. WINDS WILL CONTINUE TO BE GUSTY THROUGH THE AFTERNOON...AND WILL NOT TAPER OFF MUCH BY MORNING AHEAD OF FROPA AROUND 14Z AT MHK AND 15Z AT TOP AND FOE. POSSIBILITY OF LLWS WITH FROPA...BUT LEFT OUT FOR NOW FOR FURTHER ANALYSIS BY LATER SHIFTS. EK && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH EARLY THURSDAY MORNING FOR AREAS GENERALLY WEST OF AN HERINGTON...MANHATTAN TO SENECA LINE. KSZ008>010-020>022-034-035 CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION AND INCLUDED COUNTY ZONE NUMBERS. PF
Hazardous weather outlook, May 23, 4:40 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-242145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A FRONTAL BOUNDARY OVER CENTRAL KANSAS WILL GRADUALLY WORK EAST OVERNIGHT AS A COLD FRONT. THE FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIR MASS...WILL RESULT IN STRONG TO SEVERE THUNDERSTORMS OVER THE AREA...ALONG WITH AT TIMES...VERY HEAVY RAINFALL. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT... BUT AN ISOLATED TORNADO COULD NOT BE RULED OUT THROUGH THE EVENING HOURS. RAINFALL AMOUNTS IN THE 2 TO 4 INCH RANGE ARE POSSIBLE WHERE THE STRONGER STORMS PERSIST OR REGENERATE AND MOVE ACROSS THE SAME AREA. A FLASH FLOOD WATCH IS POSTED FOR AREAS GENERALLY WEST OF A HERINGTON...MANHATTAN TO SENECA LINE. DEPENDING ON THE MOVEMENT OF THE FRONT OVERNIGHT...THIS WATCH MAY NEED TO BE ADJUSTED FURTHER EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME STILL HAVING THE POTENTIAL TO PRODUCE VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS A LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON AND OVER THE EXTREME SOUTHEAST PORTIONS OF THE AREA...SOUTHEAST OF INTERSTATE 35 THURSDAY NIGHT. OFF AND ON THUNDERSTORM CHANCES WILL BE FOUND ACROSS MUCH OF THE AREA FRIDAY NIGHT INTO TUESDAY NIGHT. THE BETTER CHANCES FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, May 23, 5:14 PM CDT, 4 hours before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 514 PM CDT WED MAY 23 2007 KSZ011-012-232315- BROWN-NEMAHA- 514 PM CDT WED MAY 23 2007 THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF EASTERN NEMAHA AND NORTHWEST BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SABETHA...ONEIDA AND MORRILL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 23, 6:22 PM CDT, 2 hours 52 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 622 PM CDT WED MAY 23 2007 KSZ008-009-020-034-232330- CLOUD-OTTAWA-REPUBLIC-WASHINGTON- 622 PM CDT WED MAY 23 2007 THROUGH 630 PM CDT...SCATTERED STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC...WESTERN WASHINGTON...CLOUD AND NORTHERN OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...SCANDIA...REPUBLIC...NORWAY...NARKA...MUNDEN...MORROWVILLE.. .MAHASKA...JAMESTOWN...HADDAM...CUBA...COURTLAND...CONCORDIA...CLYDE. ..BELLEVILLE...AURORA AND AGENDA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM CST.
Special weather statement, May 23, 6:33 PM CDT, 2 hours 41 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 633 PM CDT WED MAY 23 2007 KSZ011-012-024-240030- BROWN-JACKSON-NEMAHA- 633 PM CDT WED MAY 23 2007 THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHEAST NEMAHA...BROWN AND NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SOLDIER...GOFF...WETMORE...NETAWAKA...KICKAPOO RESERVATION...POWHATTAN...FAIRVIEW...MORRILL...HAMLIN...HIAWATHA... RESERVE AND IOWA SAC AND FOX RESERVATION. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, May 23, 7:40 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 SSW BURDICK 38.54N 96.86W
05/23/2007 M1.00 INCH MORRIS KS TRAINED SPOTTER
MOSTLY NICKEL, BUT A FEW LARGER QUARTER SIZE STONES.
&&
JLLocal storm report, May 23, 8:06 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL WILSEY 38.64N 96.68W
05/23/2007 M1.00 INCH MORRIS KS TRAINED SPOTTER
QUARTER SIZE HAIL.
&&
JLLocal storm report, May 23, 8:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD BELLEVILLE 39.82N 97.63W
05/23/2007 REPUBLIC KS LAW ENFORCEMENT
STREET FLOODING REPORTED IN TOWN.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 58 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| May 23, 8:29 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 23, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 51 min |
| May 23, 10:27 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 4 hr |
| May 23, 11:27 PM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 12:54 AM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| May 24, 1:28 AM CDT | Flash Flood Warning | TOP | Marshall, Riley, Washington | 4 hr |
| May 24, 1:31 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 24, 2:20 AM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 4 hr |
| May 24, 3:20 AM CDT | Flash Flood Warning | TOP | Nemaha, Pottawatomie | 4 hr |
| May 24, 4:08 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 24, 4:52 AM CDT | Flash Flood Warning | TOP | Clay | 113 min |
| May 24, 5:21 AM CDT | Flash Flood Warning | TOP | Marshall, Riley | 114 min |
| May 24, 6:04 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 56 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.